Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 21, NWS Great Falls, MT

September 16, 2013

NWS Great Falls, MT issued this high wind warning at Sep 16, 2013, 11:52 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2013, 11:52 PM MDT (05:52 UTC)
Expired
Sep 17, 2013, 5:00 AM MDT
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WWUS75 KTFX 170552
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT MON SEP 16 2013

MTZ009-171100-
/O.NEW.KTFX.HW.W.0021.130917T0552Z-130917T1100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
1152 PM MDT MON SEP 16 2013

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MDT TUESDAY FOR
ELEVATIONS ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR ELEVATIONS ABOVE 5500 FEET...WHICH IS IN EFFECT
UNTIL 5 AM MDT TUESDAY. 

* TIMING AND MAIN IMPACT: STRONG WINDS ARE EXPECTED OVER THE
  NORTHERN ROCKY MOUNTAIN FRONT TONIGHT.

* WINDS: WEST WINDS AT 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH.

* ELEVATIONS: FOR ELEVATIONS ABOVE 5500 FEET.

* LOCATIONS AFFECTED INCLUDE: LOGAN PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
669 
WWUS75 KTFX 171048
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 AM MDT TUE SEP 17 2013

MTZ009-171200-
/O.EXP.KTFX.HW.W.0021.000000T0000Z-130917T1100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
448 AM MDT TUE SEP 17 2013

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MDT THIS MORNING FOR
ELEVATIONS ABOVE 5500 FEET...

THE HIGH WIND WARNING FOR ELEVATIONS ABOVE 5500 FEET WILL EXPIRE
AT 5 AM MDT THIS MORNING.

THE STRONG WINDS ARE DIMINISHING OVER THE NORTHERN ROCKY MOUNTAIN
FRONT. THUS THE HIGH WIND WARNING WILL EXPIRE AT 5 AM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 16, 10:40 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 16, 10:40 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT Mon Sep 16 2013

...UPDATE TO AVIATION AND FORECAST...

.UPDATE...
Logan Pass was gusting to 60 mph around mid-evening and expect
these strong winds to continue the rest of tonight so will issue a
high wind warning above 5500 feet for the northern Rocky Mountain
Front until 5 am mdt.

&&

.DISCUSSION...
/ISSUED 555 PM MDT Mon Sep 16 2013/

Tonight through Wednesday...Water vapor indicates a closed low
pressure center off the British Columbia coast. In central and
Southwest Montana, the air mass has become unstable ahead of this
system and isolated thunderstorms will continue into the evening.
Low levels remain quite dry and strong, gusty winds are possible
with any convection this evening. A low pressure trof associated
with the upper level low will approach the West Coast tonight and
move over the Pacific Northwest by Tuesday afternoon. An
associated cold front will move through the Cut Bank early this
evening and spread east during the evening. The upper level trof
will move over the Pacific Northwest Tuesday. Moisture will
increase across the zones, the airmass will be come more unstable,
and more shear will be in place through central Montana. This will
increase the chances of organized convection...and some large hail
can't be ruled out. Best combination of CAPE and shear will be
over the central zones late afternoon and this area will move
towards the northeast as the evening progresses. The airmass will
be increasingly moist as the low pressure trof moves overhead and
the chance of precipitation will likewise increase. Cooler
temperatures and building high pressure aloft will bring a much
more stable environment into play Wednesday. Wet conditions will
continue from Tuesday night and strong surface winds will spread
across the central and northern zones as the upper level trof
moves east and surface high pressure builds to the west. Zelzer

Wednesday night through Monday...The period begins with an upper
trof exiting the area. The northeast portion of the county warning
area will see the heaviest precipitation with isolated showers
elsewhere. Some snow is also possible over the higher peaks. An
upper ridge begins to build over the area Thursday and strengthens
on Friday bringing warmer and dry conditions. By Saturday, the ridge
axis is pushed east into the Upper Midwest as an upper trof
approaches the Pacific Northwest. Increasing southwest flow aloft
will bring moisture and instability to the area resulting in
isolated afternoon and evening showers and thunderstorms. Sunday
finds the upper trof pushing east across the Continental Divide
bringing unsettled conditions including cooler temperatures and
scattered showers. As the trof moves east on Monday, the flow aloft
becomes somewhat zonal with drier air and a return of warmer air.
Temperatures will be near to slightly below seasonal averages.

&&

.AVIATION...
UPDATED 0440Z. Moisture will begin increasing late tonight ahead
of a weather system near the Pacific Northwest coast. Ceilings
initially will be above 15000 ft but then lower Tuesday afternoon.
For southwest Montana scattered showers will develop during the
morning then become more widespread during the afternoon with
thunderstorms developing too. There will be a risk of wind gusts
to 50 knots along with MVFR/IFR conditions in brief heavy rain.
Over the plains and adjoining mountains scattered showers and
possibly isolated thunderstorms will develop during the afternoon.
These showers will become more widespread by early evening then
spread to the Canadian border around mid-evening. Expect a few
thunderstorms over central Montana during the evening. Expect at
least local areas of MVFR and possibly IFR conditions in heavier
rain Tuesday evening. Confidence in forecast wind directions over
the plains Tuesday afternoon and evening is low. Blank

&&

.PREV DISCUSSION...
/ISSUED 835 PM MDT Mon Sep 16 2013/
FXUS65 KTFX 170235
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
835 PM MDT Mon Sep 16 2013

UPDATE...
General southwest flow this evening with weak short waves
embedded was the highlight of the evening. Most of the storms
stayed below severe levels, but a couple of wind gusts met and
exceeded severe levels at Martinsdale and Havre. Storms are
subsiding and should continue to diminish through the evening.
Winds have picked up from the northern Rocky Mountain Front to the
Rim Rock area north of Shelby. Gusts to near 50 mph have been
noted in the Sunburst area. Wind grids were tweaked to reflect
conditions and show a decrease overnight. Lingering showers in the
southwest should be exiting the area by midnight. Did make some
tweaks to precipitation chances across Blaine and Gallatin
Counties. Otherwise, no changes to the forecast. db

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  77  48  61 /  10  30  60  50
CTB  48  74  45  54 /  10  20  90  70
HLN  52  76  48  62 /  10  50  60  50
BZN  46  78  43  60 /  10  50  50  60
WEY  37  68  34  53 /  10  40  70  60
DLN  46  73  42  58 /  10  50  40  40
HVR  51  77  48  62 /  10  20  80  60
LWT  49  75  46  61 /  10  30  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 5 AM MDT Tuesday FOR ELEVATIONS ABOVE
5500 FEET FOR Northern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Sep 16, 10:39 PM MDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1039 PM MDT MON SEP 16 2013

MTZ009-171200-
NORTHERN ROCKY MOUNTAIN FRONT-
1039 PM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 5500 FEET
THROUGH 5 AM TUESDAY FOR THE NORTHERN ROCKY MOUNTAIN FRONT. THIS
INCLUDES THE EAST SIDE OF GLACIER PARK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING...WITH MUCH COOLER AIR TO ARRIVE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG WINDS OR STRONG THUNDERSTORMS WOULD
GREATLY BE APPRECIATED.

MTZ008-010>015-044>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
1039 PM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY...WITH MUCH COOLER
AIR TO ARRIVE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS WOULD GREATLY BE
APPRECIATED.

In the hours before

Local storm report, Sep 16, 6:25 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M49 MPH          HILL               MT   ASOS

            HAVRE AIRPORT.

&&

DB
Local storm report, Sep 16, 6:47 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M58 MPH          HILL               MT   ASOS

            HAVRE AIRPORT

&&

DB
Special weather statement, Sep 16, 6:53 PM MDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MDT MON SEP 16 2013

MTZ047-170145-
BLAINE MT-
653 PM MDT MON SEP 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
745 PM MDT...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF HAYS...OR 44 MILES SOUTH OF
CHINOOK...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HAYS...
   LODGE POLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4798 10842 4797 10844 4798 10860 4791 10864
      4792 10887 4782 10888 4781 10893 4796 10910
      4836 10871 4836 10840
TIME...MOT...LOC 0053Z 215DEG 31KT 4800 10889

PAN
Local storm report, Sep 16, 8:42 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     6 S ALDER               45.24N 112.11W
09/16/2013  M49 MPH          MADISON            MT   MESONET

            RUBY VALLEY AGRIMET

0154 PM     TSTM WND GST     4 NNE MCALLISTER        45.50N 111.70W
09/16/2013  M48 MPH          MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL MDT

0228 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
09/16/2013  E45 MPH          GALLATIN           MT   OTHER FEDERAL

            CESSNA AIRPLANE FLIPPED OVER WHILE TAXIING DURING THE
            THUNDERSTORM WIND GUSTS AT THE AIRPORT. TWO PEOPLE ON
            BOARD NOT INJURED. THE PLANE SUFFERED A BROKEN
            WINDSHIELD...AND DAMAGE TO WING TIP...RUDDER ON RIGHT
            WING...LOWER FUSELAGE AND THE PROPELLER.

0234 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
09/16/2013  M48 MPH          GALLATIN           MT   ASOS

            BOZEMAN YELLOWSTONE AIRPORT

0235 PM     TSTM WND GST     1 SW THREE FORKS        45.88N 111.57W
09/16/2013  M49 MPH          GALLATIN           MT   AWOS

            THREE FORKS AIRPORT

0255 PM     TSTM WND GST     11 E BOZEMAN            45.68N 110.82W
09/16/2013  M56 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            BOZEMAN PASS

0315 PM     TSTM WND GST     7 SW POWER              47.66N 111.81W
09/16/2013  M50 MPH          TETON              MT   MESONET

            GREENFIELDS AGRIMET

0321 PM     TSTM WND GST     14 E TOWNSEND           46.33N 111.23W
09/16/2013  M50 MPH          BROADWATER         MT   DEPT OF HIGHWAYS

            DEEP CREEK CANYON PASS

0356 PM     TSTM WND GST     MARTINSDALE             46.46N 110.31W
09/16/2013  M62 MPH          MEAGHER            MT   MESONET

0508 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
09/16/2013  M55 MPH          FERGUS             MT   ASOS

            LEWISTOWN AIRPORT

0515 PM     TSTM WND GST     13 W BIG SANDY          48.18N 110.40W
09/16/2013  M49 MPH          CHOUTEAU           MT   MESONET

0523 PM     TSTM WND GST     5 ESE DENTON            47.30N 109.85W
09/16/2013  M49 MPH          FERGUS             MT   DEPT OF HIGHWAYS

            DENTON MDT SENSOR

0545 PM     HAIL             2 W SHERIDAN            45.46N 112.23W
09/16/2013  M0.25 INCH       MADISON            MT   TRAINED SPOTTER

0600 PM     TSTM WND GST     9 SSW HAVRE             48.42N 109.74W
09/16/2013  M53 MPH          HILL               MT   MESONET

0609 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M49 MPH          HILL               MT   ASOS

            HAVRE AIRPORT.

0615 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M58 MPH          HILL               MT   ASOS

            HAVRE AIRPORT

&&

DB
Local storm report, Sep 16, 10:48 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
09/16/2013  M60 MPH          GLACIER            MT   MESONET

            60 MPH WIND GUST AT LOGAN PASS.

&&

BRUSDA
Local storm report, Sep 16, 10:49 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1049 PM MDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     6 S ALDER               45.24N 112.11W
09/16/2013  M49 MPH          MADISON            MT   MESONET

            RUBY VALLEY AGRIMET

0154 PM     TSTM WND GST     4 NNE MCALLISTER        45.50N 111.70W
09/16/2013  M48 MPH          MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL MDT

0228 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
09/16/2013  E45 MPH          GALLATIN           MT   OTHER FEDERAL

            CESSNA AIRPLANE FLIPPED OVER WHILE TAXIING DURING THE
            THUNDERSTORM WIND GUSTS AT THE AIRPORT. TWO PEOPLE ON
            BOARD NOT INJURED. THE PLANE SUFFERED A BROKEN
            WINDSHIELD...AND DAMAGE TO WING TIP...RUDDER ON RIGHT
            WING...LOWER FUSELAGE AND THE PROPELLER.

0234 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
09/16/2013  M48 MPH          GALLATIN           MT   ASOS

            BOZEMAN YELLOWSTONE AIRPORT

0235 PM     TSTM WND GST     1 SW THREE FORKS        45.88N 111.57W
09/16/2013  M49 MPH          GALLATIN           MT   AWOS

            THREE FORKS AIRPORT

0255 PM     TSTM WND GST     11 E BOZEMAN            45.68N 110.82W
09/16/2013  M56 MPH          GALLATIN           MT   DEPT OF HIGHWAYS

            BOZEMAN PASS

0315 PM     TSTM WND GST     7 SW POWER              47.66N 111.81W
09/16/2013  M50 MPH          TETON              MT   MESONET

            GREENFIELDS AGRIMET

0321 PM     TSTM WND GST     14 E TOWNSEND           46.33N 111.23W
09/16/2013  M50 MPH          BROADWATER         MT   DEPT OF HIGHWAYS

            DEEP CREEK CANYON PASS

0356 PM     TSTM WND GST     MARTINSDALE             46.46N 110.31W
09/16/2013  M62 MPH          MEAGHER            MT   MESONET

0508 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
09/16/2013  M55 MPH          FERGUS             MT   ASOS

            LEWISTOWN AIRPORT

0515 PM     TSTM WND GST     13 W BIG SANDY          48.18N 110.40W
09/16/2013  M49 MPH          CHOUTEAU           MT   MESONET

0523 PM     TSTM WND GST     5 ESE DENTON            47.30N 109.85W
09/16/2013  M49 MPH          FERGUS             MT   DEPT OF HIGHWAYS

            DENTON MDT SENSOR

0545 PM     HAIL             2 W SHERIDAN            45.46N 112.23W
09/16/2013  M0.25 INCH       MADISON            MT   TRAINED SPOTTER

0600 PM     TSTM WND GST     9 SSW HAVRE             48.42N 109.74W
09/16/2013  M53 MPH          HILL               MT   MESONET

0609 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M49 MPH          HILL               MT   ASOS

            HAVRE AIRPORT.

0615 PM     TSTM WND GST     4 W HAVRE               48.54N 109.76W
09/16/2013  M58 MPH          HILL               MT   ASOS

            HAVRE AIRPORT

1000 PM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
09/16/2013  M60 MPH          GLACIER            MT   MESONET

            60 MPH WIND GUST AT LOGAN PASS.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:17 PM MDTSpecial Weather StatementTFXBlaine43 min
Sep 16, 6:53 PM MDTSpecial Weather StatementTFXBlaine52 min
Sep 17, 7:23 AM MDTSpecial Weather StatementTFXBeaverhead52 min
Sep 17, 2:13 PM MDTSpecial Weather StatementTFXBeaverhead47 min
Sep 17, 2:56 PM MDTSpecial Weather StatementTFXMadison34 min
Sep 17, 3:12 PM MDTFlash Flood WatchTFX8 hr
Sep 17, 4:01 PM MDTSpecial Weather StatementTFX44 min
Sep 17, 4:04 PM MDTSevere Thunderstorm WarningTFXGallatin41 min
Sep 17, 4:15 PM MDTSpecial Weather StatementTFXGallatin45 min

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.